Alert archive / Wyoming / Winter Storm Warnings in 2012

Winter Storm Warning 5, NWS Riverton, WY

April 28, 20125 counties in Wyoming

NWS Riverton, WY issued this winter storm warning at Apr 28, 2012, 11:36 AM MDT for 5 counties in Wyoming. It was in force for 18 hr. 14 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2012, 11:36 AM MDT (17:36 UTC)
Expired
Apr 29, 2012, 5:18 AM MDT
In force
18 hr
Issued by
NWS Riverton, WY

Counties Big Horn County, WY, Fremont County, WY, Johnson County, WY, Natrona County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 103 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:14 PM MDTHEAVY SNOW 1014 Ne Shell, WYBONE SPRINGS DIVIDE SNOTEL
Apr 28, 5:14 PM MDTHEAVY SNOW 1324 Sw Buffalo, WYPOWDER RIVER PASS SNOTEL
Apr 28, 5:14 PM MDTHEAVY SNOW 1413 W Barnum, WYMIDDLE POWDER SNOTEL
Apr 28, 5:14 PM MDTHEAVY SNOW 2028 E Lovell, WYBALD MOUNTAIN SNOTEL
Apr 28, 5:15 PM MDTSNOW 114 Wsw Buffalo, WYHANSEN SAWMILL SNOTEL
Apr 28, 5:15 PM MDTSNOW 116 W Buffalo, WYSOLDIER PARK SNOTEL
Apr 28, 5:15 PM MDTSNOW 427 Nw Buffalo, WYLITTLE GOOSE SNOTEL
Apr 28, 5:15 PM MDTHEAVY SNOW 617 W Buffalo, WYCLOUD PEAK RESERVOIR SNOTEL
Apr 28, 5:15 PM MDTHEAVY SNOW 1014 Wnw Mayoworth, WYBEAR TRAP MEADOW SNOTEL
Apr 28, 5:15 PM MDTHEAVY SNOW 1021 Sw Barnum, WYGRAVE SPRING SNOTEL
Apr 28, 5:15 PM MDTHEAVY SNOW 1418 E Shell, WYSHELL CREEK SNOTEL
Apr 28, 5:18 PM MDTSNOW 422 Sse Casper, WYRENO HILL SNOTEL
Apr 28, 5:18 PM MDTSNOW 47 S Casper, WYCASPER MOUNTAIN
Apr 28, 5:18 PM MDTSNOW 58 S Casper, WYCASPER MOUNTAIN SNOTEL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 5.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2012-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2012-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2317 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WWUS45 KRIW 281736
WSWRIW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1136 AM MDT SAT APR 28 2012

...MODERATE TO HEAVY SNOW EXPECTED IN THE BIGHORN MOUNTAINS
TODAY AND TONIGHT...

.A VIGOROUS LOW PRESSURE SYSTEM WILL BRING AN EXTENDED PERIOD OF
SNOW...MODERATE TO HEAVY AT TIMES...IN THE BIGHORN MOUNTAINS
TODAY AND TONIGHT. SNOW WILL TAPER OFF SUNDAY MORNING AS THE LOW
MOVES OFF TO THE NORTHEAST.

WYZ008-009-290900-
/O.UPG.KRIW.WW.Y.0018.000000T0000Z-120429T1200Z/
/O.NEW.KRIW.WS.W.0005.120428T1736Z-120429T1200Z/
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
1136 AM MDT SAT APR 28 2012

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WINTER
STORM WARNING FOR WET HEAVY SNOW...WHICH IS IN EFFECT UNTIL 6 AM
MDT SUNDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

* SUMMARY AND TIMING...SNOWFALL WILL CONTINUE TODAY WITH MODERATE TO
  HEAVY SNOW FALLING THROUGH THE NIGHT. SNOW WILL TAPER OFF DURING
  THE MORNING HOURS SUNDAY.

* SNOWFALL SO FAR AS OF 1100 AM MDT...SNOWFALL RANGED FROM 6
  INCHES IN THE SOUTH TO 17 INCHES AT BALD MOUNTAIN AT 9380 FEET.

* SNOW ACCUMULATIONS...15 TO 25 INCHES IN THE NORTH WITH 6 TO 12
  INCHES IN THE SOUTH.

* WIND AND VISIBILITY...15 TO 25 MPH WITH GUSTS OVER 30 MPH AT 
  TIMES. VISIBILITY WILL BE REDUCED TO BELOW ONE QUARTER MILE AT 
  TIMES IN HEAVIER SNOW. 

* IMPACTS...POWDER RIVER AND GRANITE PASSES WILL BECOME SNOW
  PACKED AND SLICK. TRAVEL WILL BE DIFFICULT AND IS NOT ADVISED
  BUT IF YOU MUST TRAVEL MAKE SURE YOU HAVE A WINTER SAFETY KIT IN
  YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$


C.BAKER
2 follow-up statements
547 
WWUS45 KRIW 282353
WSWRIW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
553 PM MDT SAT APR 28 2012

...MODERATE TO HEAVY SNOW EXPECTED IN THE BIGHORN MOUNTAINS TONIGHT...

.A VIGOROUS LOW PRESSURE SYSTEM OVER THE NORTHERN HIGH PLAINS WILL
SLOWLY LIFT NORTHWARD OVERNIGHT. BANDS OF MODERATE TO HEAVY SNOW
WILL CONTINUE TO ROTATE SOUTH ON THE BACK SIDE OF THIS SYSTEM INTO THE
BIGHORN MOUNTAINS THROUGH EARLY SUNDAY MORNING...ESPECIALLY ALONG
THE WEST SLOPES NORTH OF HIGHWAY 16. THE SNOW COMBINED WITH
NORTHWEST WIND AT 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL CAUSE
AREAS OF SUBSTANTIAL BLOWING AND DRIFTING SNOW OVER POWDER RIVER
PASS AND OPEN AREAS ABOVE 8500 FEET.

WYZ008-009-291200-
/O.CON.KRIW.WS.W.0005.000000T0000Z-120429T1200Z/
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
553 PM MDT SAT APR 28 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MDT SUNDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MDT SUNDAY. 

* SUMMARY AND TIMING...BANDS OF MODERATE TO HEAVY SNOW WILL
  CONTINUE THROUGH EARLY SUNDAY MORNING...GRADUALLY TAPERING OFF
  BETWEEN 2 AM AND 6 AM.

* SNOWFALL SO FAR AS OF 500 PM MDT...SNOWFALL RANGED FROM 10 TO
  20 INCHES ALONG THE WEST SLOPES ABOVE 9000 FEET...NORTH OF
  HIGHWAY 16. AROUND A FOOT OF NEW SNOW WAS ESTIMATED OVER POWDER
  RIVER PASS. SNOWFALL AMOUNTS ACROSS THE REST OF THE BIGHORN
  RANGE GENERALLY RANGED FROM 5 TO 10 INCHES.

* SNOW ACCUMULATIONS...15 TO 25 INCHES IN THE NORTH WITH 6 TO 14 INCHES
  IN THE SOUTH.

* WIND AND VISIBILITY...NORTHWEST WIND AT 20 TO 30 MPH WITH GUSTS
  TO 40 MPH THIS EVENING...DIMINISHING AFTER MIDNIGHT. VISIBILITY
  WILL BE REDUCED TO BELOW ONE QUARTER MILE AT TIMES IN HEAVIER
  SNOW AND BLOWING SNOW.

* IMPACTS...CONDITIONS OVER POWDER RIVER AND GRANITE PASSES WERE
  SLICK WITH SNOWFALL...BLOWING AND DRIFTING SNOW AND LIMITED
  VISIBILITY. THIS TREACHEROUS CONDITIONS WILL PERSIST OVERNIGHT. TRAVEL
  WILL BE DIFFICULT AND IS NOT ADVISED BUT IF YOU MUST TRAVEL MAKE
  SURE YOU HAVE A WINTER SAFETY KIT IN YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$
003 
WWUS45 KRIW 291118
WSWRIW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
518 AM MDT SUN APR 29 2012


WYZ008-009-291230-
/O.CAN.KRIW.WS.W.0005.000000T0000Z-120429T1200Z/
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
518 AM MDT SUN APR 29 2012

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE WINTER
STORM WARNING. 

SNOW HAS TAPERED OFF ACROSS THE BIGHORN MOUNTAINS THIS MORNING.
LIGHT SNOW SHOWERS WILL LINGER THROUGH MID-MORNING...WITH LITTLE
ADDITIONAL ACCUMULATIONS EXPECTED. 

$$

TL

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this winter storm warning went out at Apr 28, 4:10 AM MDT, 7 hours 26 minutes earlier.

Area forecast discussion, Apr 28, 4:10 AM MDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
410 AM MDT SAT APR 28 2012

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

MOSTLY STACKED LOW OVER NE WY/SE MT HAS BECOME ORPHANED FROM THE
MAIN UPPER FLOW AS JET REMAINS REMOVED TO THE SOUTH.  THIS WILL
ALLOW THE LOW TO SLOWLY DRIFT AROUND TODAY BRINGING WRAPAROUND SNOW
SHOWERS TO THE BIGHORN MOUNTAINS.  6 TO 12 INCHES ARE POSSIBLE OVER
MUCH OF THE RANGE THROUGH EARLY SUNDAY.  EAST SLOPES ALONG THE NORTH
END OF THE BIGHORNS WILL SEE THE GREATEST ACCUMULATION.  AS
SUCH...HAVE ISSUED A WINTER WEATHER ADVISORY FOR THIS AREA.  LIGHTER
SNOW CAN BE EXPECTED IN THE MOUNTAINS OF WESTERN WYOMING AND THE
WIND RIVER RANGE.  SEASONABLY COOL TEMPERATURES CAN BE EXPECTED IN
THE WAKE OF YESTERDAYS COLD FRONT PASSAGE. A WARMING TREND CAN BE
EXPECTED SUNDAY AND MONDAY AS THE OCCLUDED LOW MOVES OFF TO THE
NORTHEAST AND THE PARENT TROUGH WEAKENS ACROSS THE WESTERN CONUS.
LIGHT SNOW MAY LINGER IN THE FAR NORTHERN MOUNTAINS THROUGH SUNDAY
EVENING BUT SUBSIDENCE ASSOCIATED WITH WEAK HIGH PRESSURE WILL
INHIBIT PRECIPITATION ELSEWHERE.  ZONAL FLOW DEVELOPS BY MONDAY
BRINGING AN UNIMPEDED STREAM OF PACIFIC MOISTURE TO THE WESTERN
MOUNTAINS.  A WEAK SHORTWAVE TROUGH WITHIN THE ZONAL FLOW WILL HELP
BRING A FEW SHOWERS TO THE WESTERN WYOMING MOUNTAINS.  SHOWERS WILL
BE SNOW AT HIGHER ELEVATIONS.

.LONG TERM...TUESDAY THROUGH SATURDAY

MEDIUM RANGE GLOBAL MODELS 00Z RUNS ARE CONSISTENT WITH BRINGING
THE NEXT WEATHER SYSTEM TO THE COWBOY STATE BY TUESDAY MORNING.
MOST OF THE PRECIPITATION WILL BE CONFINED TO WESTERN AND SOUTHERN
PORTIONS WITH RAIN SHOWERS AND ISOLATED THUNDERSTORMS. SNOW
SHOWERS WILL BE CONFINED TO THE HIGHER ELEVATIONS DURING THE
OVERNIGHT HOURS. THIS SYSTEM WILL QUICKLY EXIT THE AREA BY EARLY
WEDNESDAY...REPLACED BY ZONAL WESTERLY FLOW THROUGH SATURDAY. A
FEW WEAK SHORTWAVES WILL BRING ISOLATED SHOWERS AND THUNDERSTORMS
TO THE WEST AND SOUTH DURING THIS TIME. BREEZY TO WINDY
CONDITIONS WILL ALSO OCCUR WITH THIS PATTERN ACROSS WIND PRONE
LOCATIONS IN CENTRAL AND SOUTHERN PORTIONS. THERE IS TIMING
DISCREPANCIES BETWEEN THE GFS AND ECMWF WITH THE SATURDAY
SYSTEM...WITH THE GFS SLOWER AND STRONGER...AND THE ECMWF FASTER
AND WEAKER...ONLY IMPACTING NORTHERN PORTIONS OF THE STATE. BOTH
SOLUTIONS HAVE TEMPERATURES RETURNING TO WELL ABOVE NORMAL FRIDAY
AND SATURDAY WITH A RIDGE AXIS BUILDING OVER THE PLAINS. WILL
CONTINUE TO MONITOR THIS SYSTEM AS THE POTENTIAL FOR ANOTHER
RECORD BREAKING DAY IS FORECAST FROM THE GFS.

&&

.AVIATION.../12Z ISSUANCE/

A CUT OFF UPPER LOW OVER NE WYOMING/SE MONTANA/EASTERN DAKOTAS
REGION WILL KEEP A STEADY FLOW OF MOISTURE/LIFT ACROSS NORTHERN
WYOMING THROUGH THE FORECAST PERIOD. THIS WILL RESULT IN SCATTERED
TO NUMEROUS SHOWERS ACROSS NORTHERN WYOMING. MOUNTAINS WILL RECEIVE
ALL SNOW...WHILE VALLEYS WILL BE RAIN OR SNOW. THE BIGHORN MTS WILL
BE HIT THE HARDEST WITH LIFR CONDITIONS EXPECTED FROM POWDER RIVER
PASS NORTHWARD THROUGH THE ENTIRE FORECAST PERIOD. WESTERN AND
CENTRAL WYOMING COULD ALSO SEE SOME ISOLATED TO LOCALLY SCATTERED
CONVECTION. MVFR/SOME IFR CONDITIONS ARE LIKELY AT TIMES ACROSS THE
BIG HORN BASIN AND JOHNSON COUNTY INCLUDING KCOD AND KWRL TAF SITES.
OTHER TAF SITES SHOULD REMAIN MAINLY VFR THROUGH THE FORECAST
PERIOD. HOWEVER...KCPR...KJAC...KLND AND KRIW WILL HAVE CONSIDERABLE
LOW/MID LEVEL CLOUDS WITH CEILINGS GENERALLY BETWEEN 12-18 KFT MSL
WITH BRIEF MVFR CONDITIONS POSSIBLE WITH ANY SHOWER ACTIVITY. WIND
WILL BE MUCH LIGHTER TODAY...BUT STILL GENERALLY FROM THE WEST TO
NORTHWEST.

&&

.FIRE WEATHER...

RECENT PRECIPITATION HAS MOISTENED THE ATMOSPHERE OVER MUCH OF THE
AREA.  DRIER AREAS INCLUDE SWEETWATER COUNTY AND THE CASPER AREA.
COOL TEMPERATURES WILL KEEP RH VALUES UP AROUND THE AREA TODAY.
WIND WILL REMAIN BREEZY TO WINDY ALONG RIDGETOPS AND THE SOUTHERN
WIND CORRIDOR.  MOUNTAIN SNOW AND PERIODIC VALLEY RAIN WILL CONTINUE
THROUGH MUCH OF THE DAY IN THE NORTHERN ZONES TODAY.  DRIER
CONDITIONS WITH LIGHTER WINDS DEVELOP SUNDAY AND MONDAY WITH A
WARMING TREND EXPECTED TO LOWER HUMIDITY ACROSS THE AREA.  CRITICAL
FIRE WEATHER CONDITIONS ARE NOT EXPECTED OVER THE NEXT FEW DAYS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM MDT SUNDAY WYZ008-009.

&&

SHORT TERM...BERC
LONG TERM...LAVOIE
AVIATION...WM
FIRE WEATHER...BERC
Hazardous weather outlook, Apr 28, 5:44 AM MDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
544 AM MDT SAT APR 28 2012

WYZ001>020-022>030-291100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
544 AM MDT SAT APR 28 2012

...WINTER WEATHER ADVISORY FOR THE BIG HORN MOUNTAINS THROUGH EARLY
SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOWFALL EXPECTED IN THE BIGHORN MOUNTAINS. SNOW WILL
DECREASE EARLY SUNDAY. 6 TO 12 INCHES ARE POSSIBLE WITH THE HIGHEST
ACCUMULATIONS TOWARD THE NORTH END OF THE RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATION. THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 11:37 PM MDTWinter Weather AdvisoryRIWBig Horn, Fremont, Johnson, Natrona, Washakie12 hr

Nearby

Winter Storm Warnings in Wyoming, 2012Every winter storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.